Tysabri and Depression

A board to discuss the newly-released drug Tysabri, (formerly known as Antegren) as a treatment for Multiple Sclerosis

Tysabri and Depression

Postby Drury » Thu Jul 15, 2010 7:27 pm

Can anyone tell me if they have had depression whilst being on Tysabri?

My daughter has just had her third infusion and I have noticed that she gets extremely down (suicidal thoughts and emotional) the week after and it lasts for a week or so. Her Neuro dismissed it as not being one of the side effects at all when in fact it is listed as one on the info sheet.

Would appreciate any feedback.

Drury
User avatar
Drury
Family Elder
 
Posts: 237
Joined: Sun Mar 28, 2010 2:00 pm

Advertisement

Postby belge » Fri Jul 16, 2010 5:37 am

hi,
I've been on Tys for almost 2 years but no, never been depressed as a side effect. Though I think neurologists don't know it all since it's quite a new drug so actually they have no experience... for example, I had a completely disfunctional period for more than a year and she said it's nothing to do with it though I think I read it might be a side effect on an English site about the drug so... my really personal opinion is that depression might as well be a side effect since we all react differently to Tys. But I think the side effects loose their "effect" after some shots.

Hope this helps a bit. Or else try with shopping and chocolate ;)
V
User avatar
belge
Getting to Know You...
 
Posts: 24
Joined: Wed Apr 23, 2008 2:00 pm

Postby Drury » Fri Jul 16, 2010 8:47 am

Belge,

Thank you very much for you reply - liked the shopping and chocolate bit.

Hopefully it will get better but its scary when she is in the midst of it.

Overall did you/do you think the benefits are worth it and how long will you stay on Tysabri? Like you said its new and therefore no long term info.

Best
Drury
User avatar
Drury
Family Elder
 
Posts: 237
Joined: Sun Mar 28, 2010 2:00 pm

Re: Tysabri and Depression

Postby NHE » Fri Jul 16, 2010 11:36 pm

Drury wrote:Her Neuro dismissed it as not being one of the side effects at all when in fact it is listed as one on the info sheet.


Neurologists may have more education than many of us, but that doesn't mean they're perfect. Indeed, sometimes their position can get in the way of seeing what's right in front of them. When I was diagnosed in 1999 and deciding which of the ABCs to go on, I mentioned to my neurologist that I was leaning away from choosing Copaxone because it was found to be clastogenic (meaning that it causes breaks in DNA). He promptly told me that Copaxone wasn't clastogenic! I replied that it was printed in black and white in the Dr's Prescribing Information sheet for Copaxone. Clearly he either hadn't read it carefully or didn't remember what it said. Now, they can make mistakes just like anyone else, but it was the initial incredulous tone of his immediate response that annoyed me.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3393
Joined: Sat Nov 20, 2004 3:00 pm

Postby Drury » Sun Jul 18, 2010 1:42 pm

NHE,

Thank you for your response. Its very worrying that doctors are so dismissive about very important information - especially when we are on the receiving end of their arrogance.

When it comes to offering a serious medicine to their patients the very least they should do is be aware of all the side effects. Its seems that neurologists in particular have a superior attitude which makes it much more difficult for us to suggest something or question anything they say.

My daughter feels very disillusioned as we have tried several of 'The Best'
neurologists and frankly we have been very disappointed. Her current one told us to "Stop playing doctor and doing research because you are just not qualified!" In this day and age where there is so much info out there the very least they should do is appreciate that we are trying to be our own best advocates.

Drury
User avatar
Drury
Family Elder
 
Posts: 237
Joined: Sun Mar 28, 2010 2:00 pm

Postby belge » Mon Jul 19, 2010 4:26 am

hi Drury,
to anser your question: I'm on Tys for almost 2 years now and yes, I think it's worth it. I haven't had a relapse since I've been taking it, I hope it stays this way! and my neuro says that if there are no reactions you don't stop getting it until something better comes up. I don't know, it scares me a bit sometimes because they really don't know yet what may happen after several years... for the time being I prefer not to think of this too much.
oh and I forgot: about doctors - when I had my first Tys infusion I had also a vaccine against hepatitis B a few weeks earlier and my neuro said it's totally ok to get it. I had a terrible relapse a few weeks later and read that these vaccines are really not good for people with MS... I was scared that it might have been a Tys effect so I was very reluctunt to start taking it again but yes, I can now say I am happy I did!

hope your daughter is in a happy phase by now!
V
User avatar
belge
Getting to Know You...
 
Posts: 24
Joined: Wed Apr 23, 2008 2:00 pm

Postby Drury » Mon Jul 19, 2010 10:27 am

Thanks Belge thats encouraging.

Yes I had heard about the vaccine thing too. My concern is being on other meds such as anti anxiety, advair inhaler and Ampyra which my daughter has just started taking. Got a call from the doctors office saying she should be OK - whatever that means.

I understand how you feel given your positive reaction and wish you continued health and no relapses.

Best,

Drury
User avatar
Drury
Family Elder
 
Posts: 237
Joined: Sun Mar 28, 2010 2:00 pm

Postby Bear2 » Mon Jul 19, 2010 4:59 pm

Hi Drury,

I have been on Tysabi for 15 infusions and no dark thoughts. It has been so much better than Rebif which really put me into the dark thoughts. Those 3 shots a week plus feeling like crap really made ending it all a good possibility. After I stopped Rebif and started Tysabri, all the dark thoughts went away. I also take Amypra.

The NP that I see every 3 months told me that the interferons are known to cause depresion.

Remember, You are Your best avocate for your health and your daughter. Following any doc blindly is like sheep following each other to the slaughter house.

Jim
User avatar
Bear2
Family Member
 
Posts: 47
Joined: Thu Aug 13, 2009 2:00 pm


Return to Tysabri (Antegren or Natalizumab)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service